News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: Opiates (pain medication) during 1st trimester


 DoYou187 - Mon Sep 07, 2009 10:20 am

I just found out I'm 8 weeks pregnant. I was in an accident 6 months ago and the past few months I've been taking one and a half to (at most) two and a half roxicodone a day. As soon as I found out last week I started to ween off my pain meds. I went through 3 days of no fun and am completely done. But I'm worried. What damage have I done? Is the baby ok? Have I caused any harm to their brain or body? I've read everything but need some professional advice. I don't have an appt for an entire month so any help you can give is greatly appreciated.

(I'm 30 years old, I've been taking prenatal vitamins for over a year as my "multivitamin").
 Debbie Miller, RN - Wed Sep 09, 2009 7:01 pm

User avatar Hello,
I know you worry about this but there is no way to know for sure if there might be any problem with this for the baby but since it is early and you have weaned yourself, the chances are very good that there will not be any ill effects. Cumulative effect of medications is one of the factors that increase risks. At this point hopefully you will be able to rely on acetaminophen for pain and only cautiously use stronger pain meds under your doctor's orders. I would not worry but would just do everything you can from this point on to have a healthy pregnancy. Eat well, take your vitamins, exercise and use your seat belts. Avoid alcohol and tobacco too. Chances are very good that your baby is fine from this limited use and it has not been specifically associated with an increase in birth defects. But, since there is much we don't know the recommendation is to avoid as many drugs as possible in pregnancy.

May your pregnancy go smoothly. Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here